Arkansas, 2018

Flooding in Arkansas, February 21 to 28, 2018

February 21 to 28, 2018 · NWS LZK · 15 events in 10 counties and zones

Heavy rains over several days brought flooding to many rivers in Arkansas. Through 6 am CST on the 25th, four to more than ten inches of water was measured in a five day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains over several days brought flooding to many rivers in Arkansas. Through 6 am CST on the 25th, four to more than ten inches of water was measured in a five day period. At many locations, this was two months of rain in just a few days. Amounts included 10.55 inches at Mount Ida (Montgomery County), 9.82 inches at Hot Springs (Garland County), and 8.83 inches at Little Rock (Pulaski County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 21, 6:05 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 21, 6:05 AM CST, 4 hours 29 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Little Rock AR
605 AM CST Wed Feb 21 2018

.AVIATION...
Widespread MVFR conditions/some IFR conditions will be noted
through tonight with areas of rain and low clouds in the
forecast. There will be isolated thunderstorms in southeast
Arkansas. Winds will be north/northeast at 6 to 12 mph, with
gusts from 16 to 20 mph in places. (46)
&&

.SHORT TERM...Today Through Thursday Night
Rain was slowly building to the southeast early this morning, and
gradually tapering off in northwest Arkansas. It was becoming
progressively colder. In fact, readings were around freezing in
portions of Boone and Newton Counties, with some freezing rain
reported. Given that ice amounts will be spotty/light, opted to
issue a Special Weather Statement to address the possibility
of slick spots on bridges/overpasses.

Otherwise, this heavy rain event will now shift into the southeast
half of the state today/tonight. Precipitation will be
along/north of a cold front that will stall in far southeast
Arkansas or northern Louisiana. It appears the south/east will get
another two to four inches of liquid, with a Flood Watch for that
part of the region. The watch farther north/west will expire this
morning.

Heavy rain may linger in the southeast Thursday morning, and that
may be followed by a brief lull. The front will then push back to
the north, with a new round of showers/isolated thunderstorms
across the north/west Thursday night. A Flood Watch may be
needed as rain could become excessive.

Temperatures through the near term will not vary much. Readings
will generally be below average during the daytime, and above
average at night.
&&

.LONG TERM...Friday Through Wednesday
Unfortunately, a similar overall pattern will be in place at the
start of the long term portion of the forecast which will provide
continued chances for rain and flooding across the state. Upper
ridge will be parked off the southeast Atlantic Coast with a large
trough tracking across the Rockies toward the Northern Plains.
Here locally, this will continue to provide southwesterly flow and
abundant moisture to the state. Any disturbance that traverses
the flow will help initiate showers and thunderstorms.

By Saturday, a more robust shortwave will round the base of the
trough and make its way northeast across the Southern Plains.
Temperatures at the surface will be in the 60s and 70s, with
dewpoints in the 60s for much of the area as well. 00z model
guidance suggests some instability in place across the state with
50kts of shear as well. Low level jet will likely ramp up across
eastern parts of the state during the afternoon hours. With the
persistent ridging in place across the southeast, the strength and
location of the approaching shortwave is in question and will
likely determine any true threat for severe weather on Saturday.
Stay tuned for updates, plenty of time for things to change.

A cold front will make its way through the state Saturday
night into Sunday, providing cooler, near normal temperatures
to the area. Dry weather may be in place from Sunday into the early
part of next week. But, it definitely doesn't look like a quiet (dry)
period ahead.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  38  52  49 / 100  90  40  80
Camden AR         60  47  58  57 / 100 100  60  60
Harrison AR       34  34  50  46 /  50  50  40  90
Hot Springs AR    52  43  54  52 / 100  90  50  80
Little Rock   AR  52  43  53  52 / 100 100  50  80
Monticello AR     62  48  60  59 / 100 100  80  40
Mount Ida AR      48  43  55  52 / 100  80  50  80
Mountain Home AR  36  34  51  47 /  60  60  40  90
Newport AR        47  39  52  51 / 100  90  40  80
Pine Bluff AR     57  45  56  54 / 100 100  70  60
Russellville AR   45  40  53  50 /  80  70  40  90
Searcy AR         50  41  52  51 / 100  90  50  80
Stuttgart AR      54  43  54  54 / 100 100  60  60
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through late tonight FOR Clark-Cleburne-Dallas-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Lonoke-
Montgomery-Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-
Woodruff.

Flood Watch until 6 AM CST early this morning FOR Baxter-Boone-
Conway-Fulton-Izard-Johnson-Logan-Marion-Newton-Pope-Scott-
Searcy-Sharp-Stone-Van Buren-Yell.

Flood Watch through Thursday morning FOR Arkansas-Bradley-
Calhoun-Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.
&&

Short Term...46 / Long Term...67
Hazardous weather outlook, Feb 21, 5:00 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Wed Feb 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of rain and isolated thunderstorms will gradually build into
the southeast half of Arkansas today and tonight. This will be along
and north of a cold front that will eventually stall in northern
Louisiana.  Precipitation will tend to taper off or become more
spotty in the northwest. There could be a brief period of freezing
rain in the far northwest this morning.

In much of the south and east, rain will become heavy to possibly
excessive through tonight. Two to four inches of liquid is in the
forecast, with locally higher amounts. This includes areas from
Mena, Conway, and Newport to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Some rainfall will linger through the morning hours Thursday, mainly
across southeastern portions of the area. Any rain that falls would
likely only worsen expected flooding conditions.

Additional heavy rainfall will return to the forecast by late
Thursday through Sunday morning as the aforementioned front moves
back to the north over the region. Rainfall totals across the state
from Thursday through Sunday morning will likely be in the two to
four inch range for many areas. As a result, the threat for
widespread river and flash flooding will continue to increase
throughout the week and into the weekend.

Severe weather may be possible on Saturday as an upper level storm
system approaches from the west. Even with well above normal
temperatures expected and abundant moisture in place, certain
atmospheric conditions appear to limit the severe weather threat. Be
sure to monitor the latest forecast/outlooks for more information
regarding these severe weather chances.

.Spotter Information Statement...

Due to a low severe weather concern, spotter activation is not
anticipated through Friday. If there are severe storms, they appear
most likely this weekend, and spotter activation may be required.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67

In the hours before

Local storm report, Feb 21, 9:44 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
944 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      1 SSW MIDWAY            34.24N  92.96W
02/21/2018                   HOT SPRING         AR   UTILITY COMPANY

            REMMEL DAM FLOW RATE OVER 45...000 CFS

&&

EVENT NUMBER LZK1800057

CROSS
Local storm report, Feb 21, 9:49 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
949 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HEAVY RAIN       2 ESE SWEET HOME        35.01N  92.72W
02/21/2018  M8.06 INCH       PERRY              AR   MESONET

&&

EVENT NUMBER LZK1800058

CROSS
Local storm report, Feb 21, 9:53 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
953 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      SEARCY                  35.25N  91.74W
02/21/2018                   WHITE              AR   EMERGENCY MNGR

            MULTIPLE ROADS FLOODED THROUGHOUT WHITE COUNTY... SOME
            WITH WATER DAMAGE

&&

EVENT NUMBER LZK1800059

CROSS
Local storm report, Feb 21, 9:56 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
956 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       WEST LITTLE ROCK        34.77N 92.41W
02/21/2018  M5.00 INCH       PULASKI            AR   SOCIAL MEDIA

            HEAVY RAIN BROUGHT 5 INCHES OF RAIN AS OF 9 AM TO WEST
            LITTLE ROCK BEHIND KROGER ON CHENAL.

&&

51
Local storm report, Feb 21, 9:59 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      AVILLA                  34.68N  92.58W
02/21/2018                   SALINE             AR   DEPT OF HIGHWAYS

            MULTIPLE ROADS ARE FLOODED WITH WATER RUNNING OVER THEM
            IN SEARCY COUNTY.

&&

EVENT NUMBER LZK1800060

CROSS
Local storm report, Feb 21, 10:31 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1031 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       HOT SPRINGS             34.50N 93.05W
02/21/2018  M4.60 INCH       GARLAND            AR   SOCIAL MEDIA

            SINCE 7 PM 2/20/18 4.60 INCHES FELL ON CARPENTER DAM RD.
            AT HOT SPRINGS

&&

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Saline

When
February 21, 10:34 AM CST to February 22, 11:52 PM CST
Where
Saline County, 1.56 mi WSW of Benton Saline Co Arp to 1.09 mi SW of Benton Saline Co Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.558, -92.623

Heavy rain brought flooding to the Saline River.

Flood, Clark

When
February 21, 3:32 PM CST to February 25, 8:28 PM CST
Where
Clark County, 1.2 mi E of Arkadelphia to 1.45 mi E of Arkadelphia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.123, -93.049

Heavy rain brought flooding to the Ouachita River.

Flood, Yell

When
February 21, 3:57 PM CST to February 27, 12:00 AM CST
Where
Yell County, 1.41 mi WNW of Danville to 1.07 mi WNW of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.061, -93.401

Heavy rain brought flooding to the Petit Jean River.

Flood, Perry

When
February 21, 5:00 PM CST to February 28, 11:59 PM CST
Where
Perry County, 1.84 mi SW of Houston to 1.41 mi SW of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.014, -92.726

Heavy rain brought flooding to the Fouche LaFave River.

Flood, Clark

When
February 22, 8:28 AM CST to February 26, 7:00 AM CST
Where
Clark County, 4.72 mi WSW of Britts to 4.33 mi WSW of Britts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.880, -93.308

Heavy rain brought flooding to the Little Missouri River.

Flood, Ouachita

When
February 22, 5:10 PM CST to February 28, 11:59 PM CST
Where
Ouachita County, 1.53 mi NNE of Camden to 1.45 mi NNE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.600, -92.819

Heavy rain brought flooding to the Ouachita River.

Flood, Woodruff

When
February 22, 5:46 PM CST to February 28, 11:59 PM CST
Where
Woodruff County, 2.28 mi WNW of Augusta to 1.21 mi W of Augusta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.295, -91.406

Heavy rain brought flooding to the White River.

Flood, Saline

When
February 23, 1:23 AM CST to February 24, 9:00 AM CST
Where
Saline County, 1.55 mi WSW of Benton Saline Co Arp to 1 mi SSW of Benton Saline Co Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.561, -92.625

Heavy rain brought flooding to the Saline River.

Flood, White

When
February 23, 7:10 AM CST to February 24, 5:42 PM CST
Where
White County, 1.21 mi SW of Judsonia to 0.95 mi SW of Judsonia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.270, -91.647

Heavy rain brought flooding to the Little Red River.

Flood, Monroe

When
February 24, 5:38 PM CST to February 28, 11:59 PM CST
Where
Monroe County, 1.49 mi NW of Clarendon to 1.21 mi W of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.693, -91.321

Heavy rain brought flooding to the White River.

Flood, Saline

When
February 25, 12:32 AM CST to 1:32 PM CST
Where
Saline County, 1.62 mi WSW of Benton Saline Co Arp to 1.06 mi SW of Benton Saline Co Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.558, -92.624

Heavy rain brought flooding to the Saline River.

Flood, Prairie

When
February 25, 1:12 AM CST to February 28, 11:59 PM CST
Where
Prairie County, 0.89 mi NNE of Des Arc to 1.15 mi ESE of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.982, -91.494

Heavy rain brought flooding to the White River.

Flood, White

When
February 25, 3:26 AM CST to 2:50 PM CST
Where
White County, 1.23 mi WSW of Judsonia to 0.77 mi SW of Judsonia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.270, -91.648

Heavy rain brought flooding to the Little Red River.

Flood, White

When
February 25, 7:00 AM CST to February 28, 11:59 PM CST
Where
White County, 1.12 mi NNW of Georgetown to 1.16 mi N of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.135, -91.457

Heavy rain brought flooding to the White River.

Flood, Conway

When
February 25, 6:40 PM CST to February 26, 5:15 PM CST
Where
Conway County, 0.16 mi NNW of Lewisburg to 0.88 mi W of Lewisburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.132, -92.731

Heavy rain brought flooding to the Arkansas River at Morrilton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742291, 742295, 742281, 742280, 742290, 742301, 742286, 742292, 742283, 742289, 742293, 742288, 742284, 742287, 742282.